Utah, 2008High Wind in Utah, May 11 to 12, 2008
May 11 to 12, 2008 · NWS SLC · 4 events in 4 counties and zones
A strong cold front moved through Utah in the overnight hours of May 11th into May 12th. There was widespread rain and mountain snow with the front, but the most noteworthy event was the strong winds both ahead of and behind the front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through Utah in the overnight hours of May 11th into May 12th. There was widespread rain and mountain snow with the front, but the most noteworthy event was the strong winds both ahead of and behind the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 11, 9:17 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, May 11, 9:17 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1017 PM MDT SUN MAY 11 2008
.SYNOPSIS...A COLD FRONT WILL CROSS NORTHERN UTAH TONIGHT AND
SOUTHERN UTAH TOMORROW FOLLOWED BY A MOIST AND UNSTABLE AIRMASS. A
COOL NORTHERLY FLOW WILL BE OVER THE AREA THROUGH MOST OF THE
REMAINDER OF THE WEEK.
&&
.DISCUSSION...THE COLD FRONT IS SURGING INTO NORTHWEST UT THIS EVE
AND SHOULD CROSS SLC AROUND 05Z. ISOLATED CONVECTION HAS DEVELOPED
ALONG THE FRONT AND HIGH BASED SHOWERS OVER UTAH COUNTY KICKED OFF A
MICROBURST OVER SRN SALT LAKE COUNTY.
EXPECT PRECIP TO FILL IN OVER NWRN UT SEVERAL HOURS BEHIND THE FRONT
AND STILL LOOKS LIKE IT WILL BECOME WIDESPREAD BY 09-10Z. 00Z NAM
DID A VERY POOR JOB DEPICTING THE EXISTING PRECIP OVER NV AND NWRN
UT AND HAS BASICALLY NOTHING UNTIL AFTER 09Z. 18Z GFS APPEARS TO
HAVE BEEN MUCH BETTER. CURRENT SNOW ADVISORY FOR THE WASATCH MTS
APPEARS ON TRACK.
FRONT SHOULD TRACK THRU THE REST OF THE STATE BY 00Z TUE AND SHOULD
BE ACCOMPANIED BY PRECIP AS IT GOES.
NO UPDATES PLANNED.
&&
.AVIATION...WINDS WILL REMAIN GUSTY OUT OF THE SOUTH AT THE KSLC
TERMINAL UNTIL A COLD FRONT ARRIVES JUST BEFORE 05Z. WINDS WILL TURN
TO THE NORTHWEST BEHIND THE COLD FRONT AND REMAIN STRONG UNTIL ABOUT
07-08Z. CIGS WILL LOWER IN RAIN SHOWERS BY 08Z BUT SHOULD REMAIN VFR
ALTHO THERE IS A 40 PERCENT CHANCE OF MVFR CIGS AND VSBYS IN HEAVIER
PRECIP BETWEEN ABOUT 09-13Z.
&&
.FIRE WEATHER...THE RED FLAG WARNING FOR 439 WILL BE ALLOWED TO
EXPIRE AT 11 PM AS WINDS HAVE DROPPED OFF. STILL LOOKS OK FOR WINDS
AND RH TO REACH CRITICAL VALUES AGAIN TOMORROW FOR ZONE 440 AND WILL
LEAVE THAT WARNING IN EFFECT UNTIL 4PM MONDAY. STRONG SOUTHWEST
TO WEST WINDS CAN BE EXPECTED AGAIN ACROSS SOUTHERN UTAH TOMORROW
AHEAD OF AND JUST BEHIND A COLD FRONT. HOWEVER...RH IS EXPECTED TO
REMAIN ABOVE 15 PERCENT IN ZONE 439.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MONDAY FOR
UTZ007-008.
RED FLAG WARNING UNTIL 4 PM MONDAY FOR FIRE WEATHER ZONE UTZ440.
WY...NONE.
&&
WILENSKY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, May 11, 3:53 PM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
453 PM MDT SUN MAY 11 2008
UTZ001>016-019>021-517-518-WYZ021-121130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
453 PM MDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND FAR SOUTHWEST WYOMING.
.DAY ONE...THE REST OF TODAY AND TONIGHT
GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE ACROSS PORTIONS OF THE
OUTLOOK AREA AHEAD OF A COLD FRONT THIS EVENING WITH THE STRONGEST
WINDS ACROSS SOUTHWEST UTAH AND SOUTHWEST WYOMING. GUSTY WINDS FROM
THE NORTHWEST WILL DEVELOP IN THE NORTHWEST DESERTS AND UTAH VALLEY
BEHIND THE FRONT TONIGHT.
THE WINDS COMBINED WITH A DRY AIRMASS WILL CREATE HAZARDOUS FIRE
WEATHER CONDITIONS IN PORTIONS OF FAR SOUTHERN UTAH THROUGH THIS
EVENING.
THE COLD FRONT WILL SPREAD PRECIPITATION ACROSS NORTHWEST UTAH
BEGINNING LATE THIS EVENING BECOMING WIDESPREAD OVERNIGHT.
SIGNIFICANT SNOWFALL IS EXPECTED IN THE WASATCH MOUNTAINS OF
NORTHERN UTAH ABOVE ABOUT 6500 FEET THAT WILL IMPACT TRAVEL ON MAJOR
ROUTES SUCH AS I-80 OVER PARLEYS SUMMIT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIDESPREAD PRECIPITATION WITH HEAVY MOUNTAIN SNOWFALL WILL CONTINUE
OVER NORTHERN PORTIONS OF THE OUTLOOK AREA MONDAY MORNING. THE
PRECIPITATION WILL SPREAD INTO CENTRAL UTAH DURING THE DAY AND
SOUTHERN UTAH LATE MONDAY INTO MONDAY EVENING.
GUSTY WINDS AND DRY AIR WILL CONTINUE TO BRING HAZARDOUS FIRE
WEATHER CONDITIONS TO PORTIONS OF EXTREME SOUTHERN UTAH UNTIL MID
AFTERNOON MONDAY.
ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGER IN EASTERN AND
SOUTHERN UTAH ON TUESDAY. DRY WEATHER WITH A WARMING TREND IS
EXPECTED WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, May 11, 8:43 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
943 PM MDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 2 E COPPERTON 40.56N 112.06W
05/11/2008 M58 MPH SALT LAKE UT MESONET
&&High Wind, Great Salt Lake Desert and Mountains
- When
- May 11, 10:45 PM MST to 11:45 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
Multiple sites in the northwest deserts and mountains received strong wind gusts, including 59 to 61 mph wind gusts at several sites in the Dugway mesonet, and a maximum wind gust of 83 mph at the Wendover Peak sensor.
High Wind, West Central Utah
- When
- May 11, 10:50 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
The Fish Springs sensor recorded a maximum wind gust of 58 mph.
High Wind, Wasatch Mountain Valleys
- When
- May 12, 1:00 AM MST to 2:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
The Deer Creek Dam Chute sensor, at an altitude of 6,670 feet MSL, received a maximum wind gust of 62 mph.
High Wind, Southern Wasatch Front
- When
- May 12, 1:30 AM MST to 6:00 AM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
Lehi received a maximum wind gust of 70 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106003, 106004, 106005, 106002.